Maryland, 2023High Wind in Maryland, April 1 to 2, 2023
April 1 to 2, 2023 · NWS LWX · 10 events in 10 counties and zones
A period of damaging high gradient winds developed across the region in wake of a strong cold front, resulting in numerous downed trees and power lines.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of damaging high gradient winds developed across the region in wake of a strong cold front, resulting in numerous downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 1, 3:00 AM EST, 4 hours earlier.
Area forecast discussion, Apr 1, 3:00 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Sat Apr 1 2023
.SYNOPSIS...
A warm front will lift north of the region early this morning,
then a strong cold front will cross the region by this evening.
High pressure will build into the region Sunday into Monday.
Another frontal system will affect the region Tuesday through
Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Based on the latest observational datasets, a powerful upper low
is centered near the Iowa/Minnesota border with the accompanying
cold front extending through the Missouri River Valley and into
central Oklahoma. Farther east, a squall line continues to race
eastward across the Ohio and Tennessee Valley at a hefty pace
around 55 to 65 mph. All of these features will quickly
translate eastward which likely presents a number of weather
hazards to the Mid-Atlantic region.
As of early this morning, a seasonably mild air mass is in place
with temperatures in the 50s to low 60s. This is accompanied by
breezy southwesterly winds with gusts up to 25 to 35 mph. Focused
ascent in the low-level warm advection regime should continue
to spawn a series of popcorn-like showers. Based on overnight
history, these transient showers typically lack thunder and do
not survive more than a handful of radar scans. The main action
lurks upstream, likely as a decaying squall line based on the
limited instability east of the Appalachians.
The latest high-resolution models bring the upstream convection
into the Allegheny Front just before daybreak. While weakening,
some residual thunder is possible over the higher terrain before
further dissipation to the east. Based on VAD wind profiles, 50
to 65 knots sits just above the surface which could easily mix
down in these showers. As such, have opted to move up the High
Wind Warning along the Alleghenies to 5 AM. With these highly
gusty showers expected to sweep through the area this morning,
High Wind Warnings go into effect from west to east. This is to
account for such shower activity as well as the intensifying
gradient wind fields.
There should be a brief period of clearing behind this initial
line of showers. Some periods of sunshine become likely with
temperatures quickly rising into the 70s. The main cold front
eventually races through the Mid-Atlantic during the late
afternoon to evening hours. This ushers in the more intense
winds where gusts of 55 to 65 mph become likely in many spots.
Such winds could easily bring down trees and cause power
outages. Additionally, some convective-allowing models indicate
a secondary line of showers/thunderstorms may develop in the
5-8 PM timeframe. If this were to materialize, some local
intensification in the wind fields is possible. Strong to
locally damaging winds continue through the evening as wind-
related hazard products remain in effect.
Heading into the night, winds turn more west to northwesterly as
cold advection ensues in earnest. While gusty in nature, winds
should fall back into the 30 to 40 mph range. There is some
potential for advisory criteria to persist over the higher
elevations. A marked drop off in temperatures will accompany
this surge of cold air with lows ranging from the 20s in the
mountains to mid 30s to low 40s elsewhere. While the calendar
has shifted to April, upslope snow showers become likely in the
wake with a half inch possible along and west of the
Alleghenies.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
By Sunday, the powerful cold front will be well offshore of the
Eastern Seaboard while high pressure builds in from the Great
Lakes. The combined pressure gradient should maintain
northwesterly breezes through Sunday, particularly for the first
half of the day. Northwesterly gusts up to 30 to 35 mph to start
the day should gradually give way to decreasing winds by the
late afternoon/early evening. Abundant sunshine will accompany
high temperatures in the 50s to low 60s, with 40s across the
mountains. Relative to early April standards, this is around 4
to 8 degrees below climatology. High pressure eventually moves
in by Sunday night leading to a chilly night. Further, this also
carries a risk for frost development where the growing season
has commenced. With dew points expected to be in the 20s, there
is some potential for freeze concerns as well.
After a chilly start to the day, the new work week brings a very
warm start to the area. High pressure exits offshore while a
warm front lifts northward through the Mid-Atlantic on Monday
morning. Breezy southerly winds overspread the region
accompanied by mostly sunny skies. High temperatures top out in
the mid 60s to low 70s with any precipitation chances confined
to western Maryland by later in the evening. The warm advection
regime raises overnight lows back to the mild side of the
spectrum. Presently, the forecast calls for lows in the mid 40s
to low 50s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
On Tuesday, a zonal flow pattern will be in place over the area,
with a trough located over the western CONUS moving into the Plains.
High pressure will be exiting off to the east as a shortwave and
associated low pressure moves into southeastern Canada drapes a cold
front will east-west near the area, currently expected to settle
around the PA-MD border. Any showers during the day Tuesday will be
focused on this feature in our northern zones and along terrain in
the west.
By Wednesday, another area of low pressure is expected to move into
the Midwest. As this advances northeast into Canada, a strong cold
front will cross the area Wednesday into Thursday. Temperatures will
be well above average thanks to return flow out of the south, with
much of the area seeing temps 10 degrees or more above normal. With
instability and anomalous warmth available ahead of an approaching
cold front, we're monitoring the potential for severe thunderstorms
on Wednesday. Currently the best shear seems to be offset to the
north and west, but will continue to monitor. High pressure is
expected to build in on Friday.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Presently, most terminals are seeing VFR conditions with
occasional drops to MVFR with passing showers. Otherwise, south
to southwesterly breezes have been gusting up to 25 to 30 knots.
Upstream convection will work its way eastward during the early
morning hours. Any thunder chances are likely confined to the
Allegheny Front. With strong winds just above the surface layer,
some brief gusts up to 35 to 45 knots are possible in such
early/mid morning showers.
The strong wind fields remain the main story with an additional
surge becoming likely by the late afternoon to early evening.
This could be accompanied by a line of convection although there
is some uncertainty with this aspect of the forecast. Regardless
of whether these materialize, this secondary surge brings
increasingly gusty winds which are likely to reach the 45 to 50
knot range. This continues through much of the evening before
dropping off some by midnight. Winds turn more west to
northwesterly overnight with gusts around 25 to 35 knots.
VFR conditions are anticipated for Sunday and Monday with dry
weather expected. Northwesterly gusts on Sunday morning may gust
up to 30 knots before decreasing in strength by later in the
afternoon. As high pressure exits early Monday, winds shift back
to southerly to start off the work week.
Sub-VFR conditions are possible Tuesday and Wednesday as
precipitation moves into the area.
&&
.MARINE...
Small Craft Advisories are in effect for all waters early this
morning due to the gusty south-southwesterly winds. An upstream
line of early morning showers will be in the process of
decaying as they approach the waters. Gale Warnings do go into
effect for all waters at 6 AM as a robust wind field overspreads
the entire region. With air temperatures rising into the 70s,
some of the wider waters may struggle to reach gale potential.
The best shot would be closer to the shorelines where the
land/sea temperature gradients will be maximized.
The primary cold front which may be accompanied by a line
showers will bring in the strongest winds. With gusts over 50
knots becoming more likely, Storm Warnings go into effect across
the northern two-thirds of the Chesapeake Bay and tidal Potomac
from 6 PM until 2 AM. The high-resolution model suite most
confident about the northern half of the region reaching storm-
force criteria, have opted to leave the southern waters out.
Winds shift to west-northwesterly overnight with some period of
gale conditions possible. Thus, some extension of such products
may be needed. High-end small craft conditions are likely
through the remainder of the overnight hours. Northwesterly
winds remain breezy the first half of the day which should
warrant Small Craft Advisories. Winds fall off by Sunday
afternoon before another ramp up occurs on Monday as winds turn
southerly.
Winds may remain near or just below SCA criteria most of Tuesday. On
Wednesday winds increase ahead of an approaching cold front, likely
requiring SCAs.
&&
.TIDES/COASTAL FLOODING...
Increased anomalies are expected to bring sensitive locations
to action stage today. Minor coastal flooding is not expected
at this time. Water levels drop off rapidly tonight as the wind
shifts behind a cold front.
.FIRE WEATHER...
There is a brief period of overlap between the strong wind
fields and falling humidity values. More specifically, this
occurs in the 1-5 PM timeframe with expected relative humidities
in the 20 to 30 percent range. 10-hour fuel moisture are
somewhat questionable at this point. However, if a fire were to
start, the robust wind fields with gusts up to 45 to 55 mph
would easily lead to some fire spread. While Sunday brings
another day of low relative humidity, winds gradually decrease
in strength as pressure gradients weaken.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning from noon today to midnight EDT tonight for
DCZ001.
MD...High Wind Warning from noon today to midnight EDT tonight for
MDZ004>006-008-011-013-014-016-018-503>508.
High Wind Warning until 2 AM EDT Sunday for MDZ001-501.
High Wind Warning from 8 AM this morning to 2 AM EDT Sunday
for MDZ003-502.
Wind Advisory from noon today to midnight EDT tonight for
MDZ017.
VA...High Wind Warning from noon today to midnight EDT tonight for
VAZ040-053>055-501-502-505-506-526-527.
High Wind Warning until 2 AM EDT Sunday for VAZ503-504.
High Wind Warning from 8 AM this morning to 2 AM EDT Sunday
for VAZ025>031-507-508.
Wind Advisory from noon today to midnight EDT tonight for
VAZ036>039-050-051-056-057.
WV...High Wind Warning until 2 AM EDT Sunday for WVZ501>503-505-506.
High Wind Warning from 8 AM this morning to 2 AM EDT Sunday
for WVZ050>053-055-504.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ530>543.
Gale Warning from 6 AM this morning to 6 PM EDT this evening
for ANZ530>533-535-536-538-542.
Storm Warning from 6 PM this evening to 2 AM EDT Sunday for
ANZ530>533-535-536-538-542.
Gale Warning from 2 AM to 6 AM EDT Sunday for ANZ533.
Gale Warning from 6 AM this morning to 6 AM EDT Sunday for
ANZ534-537-541-543.
Gale Warning from 6 AM this morning to 2 AM EDT Sunday for
ANZ539-540.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...CAS
AVIATION...BRO/CAS
MARINE...BRO/CAS
TIDES/COASTAL FLOODING...CAS
FIRE WEATHER...BROHazardous weather outlook, Apr 1, 4:14 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
514 AM EDT Sat Apr 1 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-020915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
514 AM EDT Sat Apr 1 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for the Washington and Baltimore
Metropolitan areas as well as northeastern Maryland and portions
of southern Maryland this afternoon and evening. High winds may
lead to instances of downed trees and power outages.
A Wind Advisory is in effect for southern Maryland and the
Virginia Piedmont this afternoon and evening. Isolated instances
of wind damage are possible.
A Gale Warning is in effect for the waters today.
A Storm Warning is in effect for the northern Chesapeake Bay from
north of Pooles Island to Drum Point and for the Tidal Potomac
River from Key Bridge to Cobb Island from 6 PM this evening until
2 AM. A Gale Warning is in effect for the rest of the waters
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any instances of wind damage to the National Weather
Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-020915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
514 AM EDT Sat Apr 1 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect for all locations along and west
of the Blue Ridge Mountains as well as western Maryland west of
the Catoctin Mountains through tonight. A High Wind Warning is
also in effect for most of northern and central Maryland as well
as northern Virginia this afternoon and evening. High winds may
lead to instances of downed trees and power outages.
Elsewhere, A Wind Advisory is in effect this afternoon and evening.
Isolated instances of wind damage are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any instances of wind damage to the National Weather
Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-020915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
514 AM EDT Sat Apr 1 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect through tonight. High winds may
lead to instances of downed trees and power outages.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any instances of wind damage to the National Weather
Service.
High Wind, Garrett
- When
- April 1, 7:00 AM EST to April 2, 1:00 AM EST
- Where
- Garrett forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A Maryland DOT sensor at I-68 and US-219 measured a peak gradient wind gust of 59 mph at 1246LST. Garrett County 911 center reported numerous trees down across the county.
High Wind, Extreme Western Allegany
- When
- April 1, 12:00 PM EST to 6:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
A mesonet station at Frostburg measured a peak gradient wind gust of 60 mph at 1334LST.
High Wind, Washington
- When
- April 1, 3:00 PM EST to 8:00 PM EST
- Where
- Washington forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Several Maryland DOT sensors in Washington County measured peak gradient wind gust of 58 mph. The strong winds resulted in numerous downed trees throughout the county.
High Wind, Frederick
- When
- April 1, 5:00 PM EST to 9:00 PM EST
- Where
- Frederick forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A mesonet 3 E of Woodsboro, MD measured a peak gradient wind gust of 68 mph at 1920LST. The strong winds resulted in numerous downed trees throughout the county.
High Wind, Southern Baltimore
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Southern Baltimore forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
A mesonet station at Bowleys Quarter measured a peak gradient wind gust of 61 mph at 2003LST.
High Wind, Cecil
- When
- April 1, 6:00 PM EST to 11:00 PM EST
- Where
- Cecil forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
A Delaware Environmental Observing System station at North East Landfill measured a peak gradient wind gust of 60 mph at 2040LST.
High Wind, Prince Georges
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Prince Georges forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
A mesonet station at Upper Marlboro measured a peak gradient wind gust of 62 mph at 2010LST.
High Wind, Anne Arundel
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Anne Arundel forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
The ASOS at the Baltimore-Washington International Airport, KBWI, measured a peak gradient wind gust of 63 mph at 1954LST.
High Wind, Central and Southeast Montgomery
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Central and Southeast Montgomery forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
A mesonet station at Cabin John, MD measured a peak wind gust of 65 mph at 1949LST.
High Wind, Southeast Harford
- When
- April 1, 6:00 PM EST to 10:00 PM EST
- Where
- Southeast Harford forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
The public reported approximately 150 trees were knocked down or damaged along East Baker Avenue in Abingdon. One large tree fell onto an unoccupied home.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097709, 1097727, 1097711, 1097713, 1097716, 1097718, 1097723, 1097724, 1097725, 1097728.